bipolar disorder, Dr. Paul Markovitz  Q. Our son has been taking 1375 mg of Depakote daily for about 2 years in conjunction with .25mg of Resperidal and 1800 mg of Nurontin. We never did a base level blood test but his white blood cell count has ranged between 2600 to 3600 and his nutrifill count has ranged from 700 to 1400 over the past 2 years. His Depakote levels have run between 88 and 110. We have tried reducing the Depakote dosage, but he becomes more irritable with more rages. Although low white blood cell count is a rare side effect of Depakote we are concerned, and with our pdoc's input are thinking of switching to lithium. Does this seem like a reasonable course of action to you?

  A. Any medication can potentially reduce blood counts. It may be the Depakote, but it could be Risperdal or Neurontin, too. Lithium is a fine medication for bipolars, but there is no guarantee it will work in the same fashion. Alternatively, it could work better than the Depakote. There is no telling until you try it. You should follow your pdocs advice on this one. Sounds like you have a good doctor.